Thunderstorm Wind, St. Clair
- When
- July 8, 1:05 PM EST
- Where
- St. Clair County, 1.47 mi NNE of Columbus
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.900, -82.640
An eight inch diameter tree was reported blown down.
A marginally severe thunderstorm develop over St. Clair county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A marginally severe thunderstorm develop over St. Clair county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 8, 11:58 AM EST, 1 hour 7 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1258 PM EDT Wed Jul 8 2020
.AVIATION...
Weak and variable winds in place will be conducive to lake breezes,
helping to enhance CU (5-10 kft) fields. With the unstable
environment in place this afternoon, isolated-scattered showers and
thunderstorms appear likely, but limited coverage precludes specific
mention at terminals at this time. However, will include VCTS for
southern taf sites/Detroit Metro Area during the late afternoon
hours. Still some lingering instability tonight, and there is subtle
moisture increase late tonight which could touch off some additional
isolated activity, but will carry just some lingering mid clouds for
now, which should also help mitigate any fog development.
For DTW...Light winds have already become southerly, and South-
southeast lake breeze from Lake Erie late today should only lead to
a modest increase in winds, with medium to high confidence in a
thunderstorm developing over Wayne County late this afternoon. Have
included VCTS from 19-00z.
DTW THRESHOLD PROBABILITIES...
* Low for a thunderstorm directly impacting airport through the
early evening hours.
&&
.PREV DISCUSSION...
Issued at 1033 AM EDT Wed Jul 8 2020
UPDATE...
A weak mid level short wave now over far SW Lower Mi is expected to
get suppressed slightly south as mid level ridging builds across Se
Mi today. The 12Z DTX sounding showed a little warmer mid level temps
than suggested by model soundings. This and the overall lack of
forcing today will be a large limiting factor for convective
development. There does however look to be decent lake breeze
convergence boundaries by late afternoon/evening evening, perhaps
allowing enough localized forcing to overcome some mid level
capping, thereby warranting low chance pops late this afternoon.
The 12Z DTX sounding also showed a little higher sub 900mb moisture
in comparison to yesterday. This has also resulted in elevated sfc
dewpoints. While daytime boundary layer growth will certainly mix
this out to a degree, afternoon sfc dewpoints are probably going only
drop into the low to mid 60s, with some higher dewpoints possible
near the warmer waters of Lakes St Clair and Erie. With high temps in
the low to mid 90s, this will result in afternoon heat indices in
the mid to upper 90s. So the current heat headlines look reasonable
attm. Latest RAP has 0-1km ML Cape of 10000 to 1500 J/KG. Despite
weak shear, steep low level lapse rates may again result in localized
gusty winds from some of the stronger cells that develop.
In terms of the forecast update, the only adjustment will be to nudge
pops up a bit the thumb region today with the expectation that lake
breeze boundaries will offer some enhanced convergence.
PREV DISCUSSION...
Issued at 418 AM EDT Wed Jul 8 2020
DISCUSSION...
A midlevel wave moving through southern Alberta and Saskatchewan
this morning will continue tracking east, inducing a downstream
response in the form of a building ridge over the Great Lakes today.
The air mass in place over SE Michigan is largely unchanged from
yesterday as the weak trough/cold front that helped enhance
convection has essentially washed out and will be forced back north
today by the building ridge. Another hot and muggy day is in store.
Temps today are again expected to rise into the lower to mid 90s as
850mb temps continue to hover around 18 to 20C. The rain from
yesterday, while much needed, ensures dew points stay elevated in
the upper 60s to around 70F, mixing down to the mid 60s during the
afternoon. With little relief felt overnight (lows this morning
settling only to the lower to mid 70s), heat stress for vulnerable
populations will again be a concern today as the Detroit/Flint metro
areas are looking at their 7th/8th respective straight day of 90+
degree weather. For this reason, the Excessive Heat Watch has been
replaced by a Heat Advisory for the same region as yesterday
including Detroit, Flint, Pontiac, Ann Arbor, Lapeer, Warren,
Howell, and Monroe - plus the addition of Saginaw - with heat
indices peaking in the mid to upper 90s this afternoon.
There are however a few complicating factors regarding the magnitude
of heat today. 1) The ridge building in is slightly weaker overall
than previous model cycles indicated and 2) it may be dampened by an
orphaned convective shortwave moving from Lake Michigan into
southwest Lower MI this morning. This brings less confidence to a
stronger capping scenario and may open the door for more scattered
convection to develop this afternoon, which would then mitigate some
of the peak afternoon heat. Given the cumulative effect of the
prolonged period of heat seen over the past week, still feel
comfortable with the Heat Advisory even if an afternoon shower or
storm does hamper higher max temps for some areas today. The main
forcing for ascent will be driven by the weakening convective wave
near the MI/IN/OH border, so expecting the best chance for
convection will be south of I-69 with enhancement near lake breeze
boundaries. Where any convection develops, thunderstorms will be
possible given SBCAPE values on the order of 1000-1500 (locally to
2000) J/kg. Wind shear will again be generally less than 10-15 kt,
so severe potential is very low. However, precip loading of
vertically-oriented updrafts would bring the potential for localized
downburst winds of 30-40+ mph. Any showers and storms will taper off
by the mid to late evening.
The midlevel ridge axis passes overhead tonight as the Canadian wave
continues into southern Manitoba. This opens the door for slightly
better moisture advection into the region, as well as ensuring 850mb
temps stay around 19 to 20C on Thursday. This results in likely the
hottest/most humid day of this streak with temps rising well into
the mid 90s. Heat magnitude will again be potentially impacted by
afternoon convection, as model guidance lifts a remnant PV reservoir
and subtle height falls northeast during the afternoon, providing
another uncapped environment for showers and thunderstorms to
develop. Heat indices again look to reach the mid to upper 90s
Thursday.
The southern extension of the midlevel Canadian wave finally reaches
the Great Lakes on Friday and provides forcing for numerous showers
and storms during the day. This should effectively break the 90+
degree streak as the resident air mass is finally ushered out by the
associated cold front. Highs closer to normal in the mid to upper
80s are in store for the the weekend into early next week before
another likely heat wave then settles in.
MARINE...
A weak cold front has stalled over southern Lake Huron and will lift
back north as a warm front today. Northwesterly winds will go light
and variable as high pressure builds back over the region today. The
high will slowly drift eastward bringing about the return of
southwesterly flow by Thursday. Although we cannot rule out a few
pop up storms over the next two days, the best chance for showers
and thunderstorms will hold off til Thursday night or Friday with
the next trough.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until midnight EDT Thursday night for MIZ053-061-062-
068>070-075-076-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....SC
UPDATE.......SC
DISCUSSION...TF
MARINE.......DRK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 434 AM EDT Wed Jul 8 2020 MIZ053-061-062-068>070-075-076-083-090845- Saginaw-Genesee-Lapeer-Livingston-Oakland-Macomb-Washtenaw-Wayne- Monroe- 434 AM EDT Wed Jul 8 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A Heat Advisory is in effect today. Please see the latest urgent weather message for details. Scattered thunderstorms are possible from mid afternoon through mid evening. The strongest storms are not expected to reach severe limits but will be capable of brief heavy rainfall and wind gusts around 40 mph while moving east at 15 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The Heat Advisory continues into Thursday. Please see the latest urgent weather message for details. Scattered thunderstorms are again possible on Thursday. A better chance for thunderstorms arrives on Thursday night and Friday as a cold front moves in. The chance for severe thunderstorms remains low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ047>049-054-055-060-063-082-090845- Midland-Bay-Huron-Tuscola-Sanilac-Shiawassee-St. Clair-Lenawee- 434 AM EDT Wed Jul 8 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are possible from mid afternoon through mid evening. The strongest storms are not expected to reach severe limits but will be capable of brief heavy rainfall and wind gusts around 40 mph while moving east at 15 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are again possible on Thursday. A better chance for thunderstorms arrives on Thursday night and Friday as a cold front moves in. The chance for severe thunderstorms remains low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-090845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 434 AM EDT Wed Jul 8 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Isolated thunderstorms are possible from mid afternoon through mid evening for Lake St. Clair and western Lake Erie. The strongest storms will be capable of brief heavy rainfall and wind gusts around 25 kt while moving east at 15 kt. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms are again possible on Thursday. A better chance for thunderstorms arrives on Thursday night and Friday as a cold front moves in. The chance for severe thunderstorms remains low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
Special Weather Statement
National Weather Service Detroit/Pontiac MI
134 PM EDT Wed Jul 8 2020
MIZ070-081830-
Macomb MI-
134 PM EDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MACOMB COUNTY UNTIL 230
PM EDT...
At 132 PM EDT, Doppler radar was tracking a strong thunderstorm over
Macomb Township, or near Mount Clemens, moving south at 5 mph.
Wind gusts of 40-50 mph will be possible with this storm.
This strong thunderstorm will be near...
New Baltimore around 135 PM EDT.
Macomb Township around 145 PM EDT.
Sterling Heights around 205 PM EDT.
Clinton around 210 PM EDT.
Mount Clemens around 225 PM EDT.
Additional showers and thunderstorms were also developing over
part of Macomb county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4263 8277 4262 8277 4249 8300 4289 8298
4290 8274 4277 8273 4273 8273 4265 8272
TIME...MOT...LOC 1732Z 349DEG 5KT 4269 8287
SFSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
143 PM EDT Wed Jul 8 2020
MIZ063-081830-
St. Clair MI-
143 PM EDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ST. CLAIR COUNTY
UNTIL 230 PM EDT...
At 143 PM EDT, Doppler radar was tracking a strong thunderstorm near
Richmond, moving east at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
St. Clair and Marysville around 230 PM EDT.
Other locations impacted by this storm include Columbus, Rattle Run,
Smiths Creek and Adair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4274 8250 4273 8272 4277 8274 4290 8274
4290 8280 4300 8245
TIME...MOT...LOC 1743Z 262DEG 11KT 4284 8271
SFThe Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 18:04 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
An eight inch diameter tree was reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903623, 907996.